Alert archive / Utah / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 20, 2004, 1:26 PM MDT for Kane County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2004, 1:26 PM MDT (19:26 UTC)
- Expired
- Oct 20, 2004, 7:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 201936 FFWSLC UTC025-053-210130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 126 PM MDT WED OCT 20 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN KANE COUNTY IN UTAH EAST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 730 PM MDT * AT 125 PM MDT...VERY HEAVY RAIN WAS FALLING OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NATIONAL PARK NARROWS. HEAVY RAINS HAVE CAUSED RAPID RISES ON THE UPPER TRIBUTARIES OF THE VIRGIN RIVER DRAINAGE. REPORTS FROM ZION NATIONAL PARK RANGERS INDICATE THE NORTH FORK OF THE VIRGIN WAS RISING RAPIDLY. THE HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH THE REST OF THE AFTERNOON AND INTO THIS EVENING AND FLASH FLOODING WILL CONTINUE ON THESE STREAMS FOR AN EXTENDED PERIOD OF TIME. A FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. PERSONS IN THE WARNING AREA NEED TO TAKE IMMEDIATE ACTION AND MOVE TO HIGHER GROUND. LAT...LON 3717 11335 3708 11263 3751 11239 3746 11321 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 9:00 AM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Oct 20, 9:00 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MDT WED OCT 20 2004
.SYNOPSIS...A COLD MOIST PACIFIC TROUGH WILL MOVE SLOWLY ACROSS
THE WEST OVER THE NEXT FEW DAYS.
&&
.DISCUSSION...MOISTURE RICH WARM AIR ADVECTION SOUTHWEST FLOW
CONTINUES TO GENERATE WIDESPREAD PRECIP WITH HUGE OROGRAPHIC
ENHANCEMENT SEEN FROM SOUTHWEST UTAH INTO THE NORTHERN WASATCH AND
UINTA MOUNTAINS PAST 24-36H. WE ARE IN THE WARMER SECTOR OF THE MAIN
STORM PLOWING INTO CENTRAL CALIFORNIA. EVEN SO SNOW LEVELS RUNNING
BETWEEN 8000 AND 9000 FEET. SNOW TOTALS ALREADY ADDING UP TO 2-3
FEET OF SIERRA CEMENT AT 9500 TO 10000 FEET FROM SW TO NE UTAH.
GRADIENTS ARE SHARP OVER THE VALLEYS ESPECIALLY IN SW UTAH AND PARTS
OF THE NORTHERN VALLEYS WHERE IT HAS BEEN RAINING BUT MUCH
LIGHTER...EXCEPT ALREADY 1+ INCHES IN CACHE VALLEY. FOR NOW EASTERN
UTAH IS NOT GETTING MUCH AND COLD TOP ENHANCEMENT ON IR LOOPS DEPICT
THE STRONG JET ALOFT ACTING ON THE HIGH PRECIPITABLE WATER OVER
UTAH. ALSO GETTING SOME LIGHTNING STRIKES IN NORTHERN UTAH AS AIR
MASS IS CONDITIONAL UNSTABLE ESPECIALLY SLIGHTLY ELEVATED. WINDS ARE
BLOWING OVER MOUNTAINS AS 45 KNOTS OF WIND AT 700 MB IS PRODUCING
GUSTS THIS HIGH AND STRONGER OVER RIDGES. WARNING SHOULD BE A WINTER
STORM BUT WILL NOT CHANGE TO AVOID CONFUSION. WINDS WILL SLOWLY
DECREASE TONIGHT. ONE BIG ISSUE IS THE HYDRO SITUATION WITH GAUGES
ALREADY HAVING 3-5 INCHES OF LIQUID TOTAL FROM PINE VALLEY MOUNTAINS
TO THE WASATCH. WILL CONSIDER FLOOD POTENTIAL PRODUCTS LATER TODAY.
WILL LIKELY EXTEND SNOW WARNINGS INTO THURSDAY. SNOW LEVELS WILL
LOWER TONIGHT AND THURSDAY.
GIVEN THE DYNAMICS AND MOIST FLOW PERSISTING TODAY...LEADING SHORT
WAVE TROF IN NEVADA PRESSING INTO NORTHERN UTAH TONIGHT KEEPING DEEP
OMEGA AND DEVELOPING COOLING ALOFT AS WELL AS APPROACHING MAIN
UPPER LOW HEADING TOWARD SOUTHERN UTAH ON THURSDAY THERE WILL BE
VERY SIGNIFICANT ADDITIONAL RAIN AND SNOW STATE WIDE. THE VALLEYS
WILL SEE HEAVIER RAINS AND CONVECTION AS WELL FROM THE CACHE AND
BEAR VALLEYS TO CEDAR CITY AND DOWN TO THE ARIZONA BORDER AS AIR
MASS BECOME SLIGHTLY MORE UNSTABLE WITH COOLING ALOFT NEXT 24-36
HOURS. A FOCUS OF CONVECTION POSSIBLE ALONG SURFACE REFLECTED
FRONTAL BAND THAT MOVES WEST TO EAST LATER TONIGHT THRU WESTERN AND
CENTRAL UTAH. THE HEAVIEST ACTIVITY WILL SLOWLY SHIFT INTO SOUTH
CENTRAL UTAH THURSDAY AND INTO THE GREEN RIVER/EAST UTAH BY
AFTERNOON AS THE JET DRIFTS SOUTHEAST AND WINDS ALOFT WEAKEN
SIGNIFICANTLY AND THE UPPER LOW MOVES INTO THE SOUTH. UPPER TROF
AXIS MOVES THRU UTAH THURSDAY NIGHT AND WINDS ALOFT SHIFT TO NW
GIVING A GOOD CHANCE FOR LAKE ENHANCEMENT INTO FRIDAY MORNING AND
ADDITIONAL OROGRAPHIC LIFT IN CENTRAL AND NORTHERN
MOUNTAINS...ESPECIALLY THE SOUTHERN WASATCH. COLD ENOUGH FOR WASATCH
FRONT SNOW ESPECIALLY BENCHES. SHORT WAVE RIDGING MOVES INTO LATER
FRIDAY. SEE PNSSLC FOR STORM TOTALS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER WARNINGS THROUGH TONIGHT ALL MOUNTAINS ABOVE
8000 FEET. UTZ007-10 AND UTZ017/18
WY...NONE.
ID...WINTER STORM WARNING THRU TONIGHT MTNS ABOVE 8000
FEET...IDZ025.
&&
TARDYHazardous weather outlook, Oct 20, 1:24 PM MDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 124 PM MDT WED OCT 20 2004 IDZ025-UTZ007>010-017-018-211200- CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I- 80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 124 PM MDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL THE MOUNTAINS OF UTAH... AND EXTREME SOUTHEAST IDAHO. .DAY ONE... TODAY WIDESPREAD HEAVY SNOW ABOVE ABOUT 8500 FEET. THE SNOW WILL CONTINUE TONIGHT WITH LOWERING SNOW LEVELS. STRONG WINDS ARE ALSO EXPECTED OVER RIDGES. SEE THE LATEST WINTER WEATHER STATEMENT...SLCWSWSLC... FOR DETAILS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS THURSDAY BUT ACCUMULATIONS SHOULD BE LIGHT. THE NEXT THREAT OF HEAVY SNOW AND STRONG WINDS WILL BE STARTING ABOUT TUESDAY AS ANOTHER STRONG STORM SYSTEM APPROACHES THE AREA. IDZ024-UTZ001>004-211200- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT- 124 PM MDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH FRONT AND CACHE VALLEY. .DAY ONE... TODAY PERIODS OF HEAVY RAIN WILL CONTINUE OVER THIS REGION THROUGH TONIGHT. A FLASH FLOOD WATCH (FFASLC FOR MORE DETAILS) HAS BEEN ISSUED FOR THE AREAS THAT HAVE LARGE FIRE SCARS. .DAY TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY RAIN SHOWERS...LOWERING SNOW LEVELS...WILL OCCUR INTO FRIDAY MORNING. UTZ016-019-020-211200- SOUTH CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK- 124 PM MDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHWEST UTAH. .DAY ONE... TODAY PERIODS OF HEAVY RAIN WILL CONTINUE OVER THIS REGION THROUGH TONIGHT. A FLASH FLOOD WATCH (FFASLC FOR MORE DETAILS) HAS BEEN ISSUED FOR THIS REGION. .DAY TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY HEAVY RAIN WILL CONTINUE ON THURSDAY BEFORE TAPERING FROM WEST TO EAST OVER SOUTHERN UTAH.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 1:52 PM MDT | Flash Flood Warning | SLC | Davis | 4 hr |
| Oct 20, 5:18 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.